MAUDE Adverse Event Report: BELMONT MEDICAL TECHNOLOGIES THE BELMONT RAPID INFUSER, RI-2; PUMP INFUSION

BELMONT MEDICAL TECHNOLOGIES THE BELMONT RAPID INFUSER, RI-2; PUMP INFUSION
Catalog Number 903-00037A-N
Medical Device Problem Code Air/Gas in Device (4062)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 02/21/2024
Type of Reportable Event Malfunction
Event or Problem Description
The norway distributor reported that they have had two incidents (same patient) where air bubbles (?) occurred in the sets during transfusion.The patient was transfused with respectively 9 sag + 9 plasma the first time and the second time only a few bags before the same tendency for air bubbles in the patient's tube were discovered (again).The sets were filled according to the guidelines with nacl and the connections were checked beforehand.The maximum speed is reportedly 80 ml/min, with a somewhat lower speed in between.There have been no alarms along the way.It was suspect that the air was dissolved in the blood as it is sucked/drained from the bag and that the bubbles were so small that it did not trigger an air alarm, so that the bubbles collect in the patient tube and become larger/more visible.The patient has had a ct scan between operations and air was detected in many places in the venous system.
 
Additional Manufacturer Narrative
Internal complaint file #(b)(4) has been logged for this incident for traceability.The ri-2 and disposable involved in the incident have not been returned to belmont medical technologies for evaluation.It was confirmed by the distributor on feb 22nd that the patient was not harmed in this incident and belmont has requested the disposable set to be returned to belmont for investigation.The distributor was requested to clarify if there was any issue with the air detection hardware in the ri-2 system and on feb 23rd the distributor confirmed that the air detector test was conducted and the test was successfully passed.A meeting was held on (b)(6) 2024, between belmont post market surveillance and r&d, as well as clinical expert dr.(b)(6) regarding the incident reported under (b)(4).The complaint description and provided images were reviewed and discussed.After review, it was determined that the total air present in the patient line was less than 1 ml and would not lead to any serious injury to the patient.The air present is consistent with minor outgassing that occurred at low to no flow rates.Although air was reported in the venous system, this is not quantifiable from ct and could have been caused from other reasons besides the air in line.When the rapid infuser detects a situation that is compromising effective infusing, the system stops pumping and heating, closes off the line to the patient, sounds an audible alarm, and displays an alarm message with instructions for corrective measure.In case if air is detected in the device, the rapid infuser exhibits the following alarm message: "air detection, open the door.Squeeze tubing below below detector to clear trapped air reinsert tubing and close the door".Belmont is working with the user facility to get the device involved in this incident returned for investigation.Without results of the device investigation, no conclusions can be drawn.A follow-up report will be submitted once the investigation is complete and additional information becomes available.
 
Additional Manufacturer Narrative
The disposable sets were returned for evaluation and no anomalies of the sets were identified that would have caused air in the patient line.All disposable sets are 100% leak tested and visually inspected prior to release.The device was evaluated on site and it was found that the air detector was functioning without fail.No alarm was generated on the device during the event as no air was expressed in the blood while passing through the air detector.The disposable sets were replaced to resolve the issue.The device history was reviewed and no similar issues were identified.No device malfunction was found.The device is back in use at the user facility with no further issues reported.The user facility was advised to always inspect and make certain that the patient line is completely primed and free of air.Any air bubbles after the valve wand in the patient line must be removed before the procedure can safely continue.To remove air from the patient line: 1.Open the roller clamp and remove the luer cap from the patient line.2.Press pt.Line prime.Press once, prime at 50 ml/min.Press and hold, prime at 200 ml/min.3.Press stop after no air remains in the patient line.The customer was told to please always inspect and make certain that the patient line is completely primed and free of air.Any air bubbles after the valve wand in the patient line must be removed before the procedure can safely continue.It was confirmed that there is no trend for this issue and that this is an isolated incident.Belmont will continue to monitor this issue moving forward.

Brand Name
THE BELMONT RAPID INFUSER, RI-2
Common Device Name
PUMP INFUSION
Manufacturer (Section D)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer (Section G)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer Contact
urja jani
780 boston road
billerica, MA 01821
MDR Report Key18956693
Report Number1219702-2024-00013
Device Sequence Number14597218
Product Code FRN
UDI-Device Identifier00896128002893
UDI-Public00896128002893
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
K141654
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Administrator/Supervisor
Remedial Action Inspection
Type of Report Initial,Followup
Report Date (Section B) 05/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number903-00037A-N
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/21/2024
Supplement Report FDA Received Date05/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown